Sweetened liquid suspensions and chewable forms are the type of drugs that can cause decay. The other forms of drugs that can cause decay are the ones that contain sugar and they must come in contact with the teeth for a prolonged period of time in order for them to cause decay. As a result, we can say that drugs in pill or injectable format can not cause decay.
Unfortunately, some prescription and over-the-counter drugs can cause dry mouth. Some older types of antihistamines, and antidepressants, as well as diet drugs, blood pressure medications, decongestants and cancer treatment drugs can cause this. Patients with chronically dry mouths experience a shift in the normal balance of bacterial flora present in the mouth. As a result of this shift, the type of bacteria that remains and dominates are the types that produce the most acid when the patient eats sugar, so even normal amounts of sugar at mealtimes may cause serious decay.
Unfortunately, chronic users of most illegal recreational drugs also suffer from the side effects of dry mouth and side effects from some of the drugs themselves which make the user crave sugar.
• Heroin addicts (as well as addicts of other narcotic drugs such as percodan, oxycodon, Vicodin and codeine) experience serious decay in their teeth due to a high level of sugar intake. These drugs stimulate an addiction to sugary soft drinks and candy which is the direct cause of tooth decay. Also these individuals are more likely to eat and drink sugary items because they are always easily available, inexpensive, and require no preparation.
• Ecstasy (E), methamphetamines (Speed) cocaine and crack are all biological stimulants and tend to cause serious bruxing (tooth grinding) habits which can result in very seriously wear on the teeth. This bruxing and grinding, in turn, over-stimulates the muscles of the head and neck, causing headaches, neck aches and ear aches and other symptoms associated with TMJ syndrome. It has become fashionable for these individuals to carry and use pacifiers in order to avoid grinding of their teeth while using the drugs. Ecstasy is popular at raves since it makes people feel wired, or more awake and active at these events. Serious bruxing is only one of the side effects of ecstasy and the other stimulant drugs mentioned above. Dry mouth is another one of such side effects, which would stimulate the addicts to drink sweet soft drinks, which in turn will cause more tooth decay. •
• Meth Mouth— Meth addicts have a combination of drug induced symptoms and behavior patterns that cause severe tooth decay and gum disease. These symptoms are dry mouth, muscular hyperactivity, excessive sweating, diarrhea and violent, self destructive behavior patterns. Excessive sweating and diarrhea caused by these behaviors produces a ferocious thirst and dry mouth. The increased muscle hyperactivity produces a physical need for quick energy especially in the form of sugar.. Soda and other soft drinks Gatorade and sweet ice teas are cheap, ever-present sources of both fluid and sugar and many meth addicts eat and drink little else. The dry mouth caused by the meth-amphetamine use worsens the severity of decay, clenching and grinding which causes the decay weakened teeth to break easily. The behavioral changes causes the person to pay little or no attention to their personal or oral hygiene.
• Tetracycline— This antibiotic used to be prescribed regularly to children under the age of 6 for earaches and ear infections. This drug, unfortunately, incorporates itself into actively growing dermal structures, and teeth are dermal structures. Tetracycline incorporates itself into the developing teeth leaving an overall gray color in the enamel, and this is frequently accented with darker horizontal lines which are a permanent source of embarrassment to the patient when he or she smiles. This condition is known as tetracycline stain. Unfortunately, tetracycline stain does not respond to tooth whitening or bleaching very well. Today, tetracycline is rarely administered to very young children for this reason.
• Dilantin (phenytoin)–A drug used to treat seizures in epileptics–can cause swelling of the gums (gingival hyperplasia), especially in persons who do not brush their teeth regularly. Better oral hygiene reduces the enlargement of the gums however. A limited number of other types of drugs can also cause this problem, although to a lesser extent. They include blood pressure medications in the calcium channel blocker category (Cardizem), birth control and hormone replacement drugs (Progestogen) and immunosuppressive agents such as cyclosporine.
In general, this type of gum enlargement can be prevented by good hygiene, but once it occurs, the only way to treat it is via surgical removal of the excess tissue, a procedure called gingivectomy.